Georgia, 2015Damaging Winds in Georgia, March 31, 2015
March 31, 2015 · NWS CHS · 5 events in 2 counties and zones
An axis of enhanced moisture and instability coupled with cold temperatures aloft and embedded within a west to northwest steering flow initially supported numerous thunderstorms with large hail across northern and central Georgia. These upstream thunderstorms transitioned to a mesoscale convective system which advanced southeastward and into portions of southeast Georgia with damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An axis of enhanced moisture and instability coupled with cold temperatures aloft and embedded within a west to northwest steering flow initially supported numerous thunderstorms with large hail across northern and central Georgia. These upstream thunderstorms transitioned to a mesoscale convective system which advanced southeastward and into portions of southeast Georgia with damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 31, 7:46 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 31, 7:46 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT TUE MAR 31 2015
.SYNOPSIS...
A COLD FRONT WILL SHIFT SOUTH INTO THE AREA TONIGHT AND WEDNESDAY
MORNING WHILE HIGH PRESSURE BUILDS FROM THE NORTH. THE HIGH WILL
QUICKLY MOVE OFF THE EASTERN SEABOARD BY THURSDAY. A STRONGER COLD
FRONT WILL CROSS THE REGION LATE FRIDAY NIGHT OR SATURDAY...FOLLOWED
BY COOLER HIGH PRESSURE THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MID-EVENING WATER VAPOR IMAGERY SHOWS POTENT SHORTWAVE ENERGY
UPSTREAM WHICH IS PROMOTING STEADY CONVECTIVE GROWTH ACROSS
CENTRAL GEORGIA. CLUSTER OF TSTMS WILL PROPAGATE SOUTHEAST THIS
EVENING...IMPACTING MAINLY SOUTHEAST GEORGIA FROM LATE EVENING
THROUGH EARLY MORNING WEDNESDAY. POPS HAVE BEEN ADJUSTED UPWARDS
TO 60 PERCENT ACROSS INTERIOR SOUTHEAST GEORGIA WITH THE MID-
EVENING UPDATE...ESPECIALLY IN THE METTER AND REIDSVILLE AREAS
SOUTHEAST TO LUDOWICI AND CLAXTON. INSTABILITY OFF THE 01/00Z KCHS
RAOB WAS NOT OVERLY IMPRESSIVE...ALTHOUGH THE SOUNDING LOOKS TO
HAVE BEEN CONTAMINATED BY THE STABILIZING SEA BREEZE CIRCULATION.
HOWEVER...01/00Z RAP FORECAST SOUNDINGS AT METTER AND STATESBORO
INDICATE MODEST INSTABILITY REMAINS AHEAD OF THE APPROACHING
CONVECTIVE CLUSTER WITH SBCAPES NEARING 1200 J/KG WITH LIFTED
INDICES OF -4 TO -7C. THIS WILL SUPPORT ONGOING CONVECTION FOR
SEVERAL MORE HOURS.
COLD MID-LEVEL LAPSE RATES COUPLED WITH DRY MID-LEVEL AIR (DCAPE
OF 600-800 J/KG) WILL SUPPORT A CONTINUED RISK FOR AN ISOLATED
STRONG TO SEVERE TSTM THROUGH MIDNIGHT...MAINLY SOUTH OF THE I-16
CORRIDOR. THE PRIMARY HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS
AND CLOUD TO GROUND LIGHTNING. SO FAR UPSTREAM SEVERE REPORTS HAVE
BEEN PRIMARY LARGE HAIL...BUT 0-6KM BULK SHEAR IN EXCESS OF 35-40
KT WILL SUPPORT A RISK FOR OCCASIONAL BOWING SEGMENTS. WILL
CONTINUE TO HIGHLIGHT A RISK FOR ISOLATED SEVERE TSTMS IN THE
HAZARDOUS WEATHER OUTLOOK.
THE REMAINDER OF THE FORECAST IS ON TRACK.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...THE BACK DOOR COLD FRONT WILL SLOWLY SLIDE SOUTH OF THE
AREA...THOUGH IT WILL BE SLOW TO CLEAR OUR FAR SOUTHEAST GA ZONES
BEFORE MID AFTERNOON. PRIOR TO THAT...MODERATE SURFACE HEATING AND
DEWPOINTS IN THE UPPER 50S TO AROUND 60 MAY ALLOW FOR ISOLATED
SHOWERS IN THE MORNING OR PERHAPS A THUNDERSTORM IN THE EARLY
AFTERNOON BEFORE DRIER AIR SHIFTS IN FROM THE NORTH. MOST AREAS WILL
REMAIN DRY WITH DECREASING CLOUDINESS AND ONLY WEAK LATE-DAY COLD
AIR ADVECTION. THUS HIGHS WILL BE IN THE MIDDLE 70S ACROSS SOUTHERN
SC AND UPPER 70S TO AROUND 80 IN SOUTHEAST GA.
WEDNESDAY NIGHT WILL BE COOLER ACROSS SOUTHERN SC WHERE MOSTLY CLEAR
SKIES AND DIMINISHING WINDS WILL OCCUR. ELSEWHERE...INCREASING
STRATOCUMULUS LATE NIGHT WITH DEVELOPING ONSHORE FLOW WILL KEEP
TEMPS A FEW DEGREES WARMER.
ON THURSDAY THE UPPER RIDGE WILL SHIFT OFFSHORE AND THE SURFACE HIGH
WILL MOVE INTO THE WESTERN ATLANTIC. LOW LEVEL FLOW BECOMES ONSHORE
AND SURFACE DEWPOINTS INCREASE INTO THE LOWER 60S ACROSS SOUTHEAST
GA. MEANWHILE ALOFT A SHORTWAVE WILL MOVE IN DURING THE AFTERNOON
HOURS...POTENTIALLY TRIGGERING ISOLATED SHOWERS AND TSTMS LATE IN
THE DAY ACROSS WESTERN ZONES. HIGHS WILL BE IN THE UPPER 70S EXCEPT
NEAR THE COAST WHERE A ROBUST SEA BREEZE WILL KEEP TEMPS IN THE
UPPER 60S.
FRIDAY...AHEAD OF AN APPROACHING COLD FRONT...THERMAL RIDGING/
COMPRESSIONAL HEATING SHOULD PUSH TEMPERATURES INTO THE MID 80S. AN
ISOLATED SHOWER/THUNDERSTORM CANNOT BE RULED OUT IF/WHERE LOW LEVEL
CONVERGENCE DEVELOPS EAST OF I-95...BUT THE POTENTIAL FOR CONVECTION
APPEARS TOO LOW TO JUSTIFY A MENTION WITHIN PUBLIC FORECASTS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A COLD FRONT WILL PUSH INTO THE REGION EITHER LATE FRIDAY NIGHT OR
DURING THE DAY SATURDAY. 31/00 UTC GUIDANCE TIMING DIFFERENCES
PERSIST...RANGING FROM A FAST OPERATIONAL GFS WHICH PUSHES THE FRONT
COMPLETELY THROUGH THE REGION EARLY SATURDAY WITH LIMITED CHANCE FOR
CONVECTION TO A SOMEWHAT SLOWER OPERATIONAL EURO WHICH DEPICTS THE
FRONT BISECTING THE FORECAST AREA EARLY SATURDAY AFTERNOON...
SUPPORTING A GREATER CHANCE FOR SHOWERS/THUNDERSTORMS AND PERHAPS
EVEN A POTENTIAL FOR SOME SEVERE WEATHER ESPECIALLY SOUTH/EAST.
MAINTAINED SLIGHT CHANCE/CHANCE POPS FOR SHOWERS/THUNDERSTORMS LATE
FRIDAY NIGHT INTO SATURDAY...BUT FURTHER ADJUSTMENTS COULD BE NEEDED
WITHIN SUBSEQUENT FORECASTS. IN ANY CASE...POST FROPA HIGH PRESSURE
WILL PROVIDE SLIGHTLY COOLER THAN NORMAL TEMPERATURES BY SATURDAY
NIGHT/SUNDAY...FOLLOWED BY A WARMING TREND AS HIGH PRESSURE SHIFTS
OFFSHORE EARLY NEXT WEEK. ALSO...INTRODUCED SLIGHT CHANCE/CHANCE
POPS EARLY NEXT WEEK AS MEDIUM RANGE GUIDANCE DEPICTS INCREASING
MOISTURE SPREADING INTO THE REGION FROM THE WEST. HOWEVER...MODEL
AGREEMENT REGARDING FORECAST DETAILS OF ANY PRECIPITATION REMAINS
POOR EARLY NEXT WEEK.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR. WATCHING UPSTREAM TSTM ACTIVITY...WHICH MAY MAKE A RUN FOR
KSAV 02-06Z. RIGHT NOW IT APPEARS ACTIVITY THAT HOLDS TOGETHER
WILL LIKELY REMAIN SOUTH OF THE TERMINAL. WILL NOT INCLUDE A
MENTION OF TSRA JUST YET...BUT THIS WILL BE WATCHED CAREFULLY.
WIND SHIFT WILL A BACKDOOR FRONT WILL MOVE THROUGH KCHS ROUGHLY
14Z...BUT WASHOUT BEFORE REACHING KSAV AND GETTING ENTANGLED WITH
THE DEVELOPING ONSHORE FLOW.
EXTENDED AVIATION OUTLOOK...ISOLATED SHOWERS AND TSTMS COULD AFFECT
EITHER TERMINAL LATE THURSDAY AND SCATTERED SHOWERS AND TSTMS
EXPECTED SATURDAY. OTHERWISE...MAINLY VFR.
&&
.MARINE...
THIS EVENING AND TONIGHT...HIGH PRESSURE WILL PREVAIL OVER THE
COASTAL WATERS EARLY...BUT THE PRESSURE GRADIENT WILL BECOME MORE
ENHANCED THIS EVENING INTO EARLY TONIGHT AS A COLD FRONT ADVANCES
CLOSER TO THE AREA. A BRIEF PERIOD OF SMALL CRAFT ADVISORY LEVEL
WINDS COULD OCCUR IN NORTHERN SC WATERS AND OFFSHORE GEORGIA
WATERS AS THE FROPA OCCURS...BUT CONDITIONS SHOULD FALL JUST SHORT
OF CRITERIA. HAVE MAINTAINED A CAP OF 15 KT WINDS IN THE
CHARLESTON HARBOR AND 20 KT WINDS OFF THE CHARLESTON COUNTY COAST
AND OFFSHORE GEORGIA WATERS. SOUTHWEST WINDS SHOULD ALSO BECOME
NORTHWEST BEHIND THE FRONT LATE. ISOLATED THUNDERSTORMS COULD
IMPACT THE GEORGIA WATERS TONIGHT. A FEW THUNDERSTORMS COULD BE
STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.
WINDS WILL BRIEFLY SURGE OUT OF THE NE WEDNESDAY AND WEDNESDAY NIGHT
IN WAKE OF A BACK DOOR COLD FRONT BUT WINDS/SEAS EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY THRESHOLDS. MODERATE ONSHORE FLOW
EXPECTED THURSDAY INTO FRIDAY AS THE SURFACE HIGH SHIFTS OFF THE
COAST. THE SEA BREEZE WILL BLOW AT 10-15 KT ALONG THE COAST BOTH
DAYS. SEAS COULD BUILD TO NEAR SMALL CRAFT ADVISORY LEVELS LATE
FRIDAY OR FRIDAY NIGHT ESPECIALLY ACROSS THE CHARLESTON NEARSHORE
AND GA OFFSHORE WATERS.
IN THE WAKE OF A COLD FRONT...COLD ADVECTION AND BUILDING HIGH
PRESSURE WILL PRODUCE A SURGE OF NORTHEAST WINDS AND ELEVATED SEAS
DURING THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK. SMALL
CRAFT ADVISORIES APPEAR LIKELY WITH THIS EVENT.
MEANWHILE...HIGHER DEWPOINTS IN THE 60S ADVECTING OVER THE WATERS
COULD SUPPORT SOME SEA FOG BEGINNING THURSDAY/THURSDAY NIGHT AND
CONTINUING UNTIL COLD FRONTAL PASSAGE OCCURS SATURDAY. PROBABILITIES
CURRENTLY TOO LOW TO INCLUDE IN FORECAST.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
ST
Hazardous weather outlook, Mar 31, 7:58 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
858 PM EDT TUE MAR 31 2015
AMZ330-350-352-354-374-GAZ087-088-101-SCZ040-042>045-047>052-020100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-EFFINGHAM-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-
CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
858 PM EDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
GAZ099-100-114>119-137>141-020100-
CANDLER-BULLOCH-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-
858 PM EDT TUE MAR 31 2015
...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT.
A LARGE CLUSTER OF THUNDERSTORMS IS MOVING QUICKLY SOUTHEAST
ACROSS CENTRAL GEORGIA THIS EVENING. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO INTERIOR SOUTHEAST GEORGIA OVER THE NEXT
FEW HOURS AND PUSH TO THE COAST. A FEW OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL COULD ALSO OCCUR.
THE RISK FOR ISOLATED SEVERE THUNDERSTORMS WILL BE THE HIGHEST
ROUGHLY SOUTH OF INTERSTATE 16...WHICH INCLUDES CLAXTON...
REIDSVILLE...HINESVILLE AND LUDOWICI. SEVERE THUNDERSTORMS ARE NOT
EXPECTED TO AFFECT THE SAVANNAH METRO AREA AT THIS TIME.
PEOPLE ACROSS SOUTHEAST GEORGIA SHOULD BE PREPARED TO TAKE ACTION
SHOULD THREATENING WEATHER APPROACH OR IF A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Mar 31, 7:54 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT TUE MAR 31 2015
GAZ099-100-114>116-118-137-138-140-010300-
CANDLER-BULLOCH-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-
854 PM EDT TUE MAR 31 2015
...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING...
A LARGE CLUSTER OF THUNDERSTORMS IS MOVING QUICKLY SOUTHEAST
ACROSS CENTRAL GEORGIA THIS EVENING. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO INTERIOR SOUTHEAST GEORGIA OVER THE NEXT
FEW HOURS AND PUSH TO THE COAST. A FEW OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL COULD ALSO OCCUR.
THE RISK FOR ISOLATED SEVERE THUNDERSTORMS WILL BE THE HIGHEST
ROUGHLY SOUTH OF INTERSTATE 16...WHICH INCLUDES CLAXTON...
REIDSVILLE...HINESVILLE AND LUDOWICI. SEVERE THUNDERSTORMS ARE NOT
EXPECTED TO AFFECT THE SAVANNAH METRO AREA AT THIS TIME.
PEOPLE ACROSS SOUTHEAST GEORGIA SHOULD BE PREPARED TO TAKE ACTION
SHOULD THREATENING WEATHER APPROACH OR IF A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE INTERNET FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
&&
Thunderstorm Wind, Tattnall
- When
- March 31, 9:45 PM EST to 9:46 PM EST
- Where
- Tattnall County, 0.91 mi NE of Cobbtown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.210, -82.120
Tattnall County dispatch reports multiple trees down and damage to property near the corner of Pinegrove Church Road and Highway 23.
Thunderstorm Wind, Tattnall
- When
- March 31, 9:54 PM EST to 9:55 PM EST
- Where
- Tattnall County, 4.93 mi SW of Hughland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.980, -82.110
A metal roof was blown off a large chicken coop at the end of George McLeod Road.
Thunderstorm Wind, Tattnall
- When
- March 31, 9:55 PM EST to 9:56 PM EST
- Where
- Tattnall County, 2.38 mi SSW of Hughland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.000, -82.070
A tree was blown down onto a car and numerous other trees were snapped near Highway 121 and Pineview Baptist Church. Trees were also blocking Thomas Lane.
Thunderstorm Wind, Long
- When
- March 31, 10:32 PM EST to 10:33 PM EST
- Where
- Long County, 4.9 mi ESE of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.680, -81.650
One tree down at Bobtown Road and Tibet Road.
Thunderstorm Wind, Long
- When
- March 31, 10:39 PM EST to 10:40 PM EST
- Where
- Long County, 8.96 mi SE of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.620, -81.610
Three trees blown down across Tibet Road near King Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, March 31, 20151 death · 1 injured · $25,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Georgia, March 31, 2015$460,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Oklahoma, March 31, 2015$23,000 · 2.75 in hail · 57 events
- Hail and Damaging Winds in Arkansas, March 31, 2015$30,000 · 2.75 in hail · 30 events
- Hail in Alabama, March 31, 20152.5 in hail · 43 events
- Hail in Oklahoma, March 31, 2015$40,000 · 2.5 in hail · 9 events
- Flash Flood and Hail in Tennessee, March 31, 2015$50,000 · 1.25 in hail · 3 events
- Wildfire in Utah, March 31, 2015$20,000 · 1 event
- Hail in Mississippi, March 31, 20152.75 in hail · 10 events
- Flash Flood and Hail in Arkansas, March 31, 20151.75 in hail · 8 events
- Winter Weather in Pennsylvania, March 31, 20154 events
- Winter Weather in New Jersey, March 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566882, 566883, 566884, 566885, 566886.